Dapsone Risk, Methemoglobinemia

During the last year, several people have asked why I stopped taking Dapsone, why I was hesitant to restart it, and why I’m restarting at a low dosage with slow increases in dosage.

The risk of taking the medication Dapsone, used for the treatment of leprosy, malaria, and the immunosuppression-induced infections of Pneumocystis carinii and Toxoplasma gondii, as well as chronic urticaria and urticarial vasculitis, can cause a life-threatening condition called Methemoglobinemia.

How did we know about this? My lips turned blue several times. Then, they turned blue and stayed that way for some time. That’s when my husband said to call my rheumatologist, who instructed us to go to the ER immediately and have a blood gas to test for methemoglobinemia. My levels were elevated above that of a healthy person but not even close to being in a danger zone. So, I continued on it with regular blood work until I was taken off of it last summer. I was hesitant to restart taking it because of this. I don’t know how long I’ll be able to continue it, but it is certainly helping right now. My lips have turned blue once, but only once so far.

What is the “Normal” Range for Methemoglobin?

A normal methemoglobin fraction is about 1% (range, 0-3%). (MedScape Reference)

What to Look For

“All patients on dapsone are predisposed to developing methemoglobinemia. The appearance of cyanosis and/or a decrease the saturation levels on pulse oximetry in patients using dapsone should alert the practitioner to the possibility of methemoglobinemia. It is imperative that the practitioner understand that the oxyhemoglobin saturation reported by the pulse oximeter should be considered inaccurate in this condition, and that arterial blood gas analysis must be performed, including methemoglobin for appropriate assessment and monitoring of the therapeutic intervention.” (The Recognition, Physiology, and Treatment of Medication-Induced Methemoglobinemia: A Case Report)

MedScape Reference

Symptoms are proportional to the fraction of methemoglobin. Symptoms associated with higher levels of methemoglobin are as follows:

  • 3-15% – Slight discoloration (eg, pale, gray, blue) of the skin
  • 15-20% – Cyanosis, though patients may be relatively asymptomatic
  • 25-50% – Headache, dyspnea, lightheadedness (even syncope), weakness, confusion, palpitations, chest pain
  • 50-70% – Abnormal cardiac rhythms; altered mental status, delirium, seizures, coma; profound acidosis
  • >70% – Usually, death

“Physical findings may include the following:

  • Discoloration of the skin and blood (the most striking physical finding)
  • Cyanosis – This occurs in the presence of 1.5 g/dL of methemoglobin (as compared with 5 g/dL of deoxygenated hemoglobin)
  • Seizures
  • Coma
  • Dysrhythmia (eg, bradyarrhythmia or ventricular dysrhythmia)
  • Acidosis
  • Cardiac or neurologic ischemia
  • Pallor of the skin or conjunctiva (suggestive of anemia and possible hemolysis)
  • Skeletal abnormalities and mental retardation”
Advertisements